Alert archive / Nebraska / Wind Chill Advisories in 2017

Wind Chill Advisory 5, NWS Cheyenne, WY

December 29, 20176 counties in Nebraska; 4 counties in Wyoming

NWS Cheyenne, WY issued this wind chill advisory at Dec 29, 2017, 10:16 AM MST for 6 counties in Nebraska; 4 counties in Wyoming. It took effect at Dec 29, 2017, 10:00 PM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2017, 10:16 AM MST (17:16 UTC)
In effect from
Dec 29, 2017, 10:00 PM MST
Expired
Dec 30, 2017, 9:00 AM MST
In force
11 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Dawes County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 143 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 5.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWUS45 KCYS 291716
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
1016 AM MST Fri Dec 29 2017

...Very Cold Wind Chill Temperatures Tonight...

.The combination of cold temperatures and winds will produce very
cold wind chill temperatures tonight.

NEZ002-003-019>021-095-096-WYZ101-102-107-108-301600-
/O.NEW.KCYS.WC.Y.0005.171230T0500Z-171230T1600Z/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Harrison, Agate, Bill, Douglas, Deer Creek, Glenrock, 
Lusk, Redbird, Wheatland, Guernsey, and Torrington
1016 AM MST Fri Dec 29 2017

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
MST SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Converse, Niobrara, Goshen and northeast Platte counties
  of Wyoming, and the northern and central Nebraska Panhandle.

* WHEN...10 PM this evening to 9 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Rubin
2 follow-up statements
144 
WWUS45 KCYS 301006
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
306 AM MST Sat Dec 30 2017

...Very Cold Wind Chill Temperatures through the Early Morning...


NEZ002-003-019>021-095-096-WYZ101-102-107-108-301600-
/O.CON.KCYS.WC.Y.0005.000000T0000Z-171230T1600Z/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Harrison, Agate, Bill, Douglas, Deer Creek, Glenrock, 
Lusk, Redbird, Wheatland, Guernsey, and Torrington
306 AM MST Sat Dec 30 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Converse, Niobrara, Goshen and northeast Platte 
  counties of Wyoming, and the northern and central Nebraska 
  Panhandle.

* WHEN...Now to 9 AM this morning.

* ADDITIONAL DETAILS...Those venturing outdoors this morning 
  should dress in plenty of layers and avoid prolonged exposure. 
  Frostbite can develop very quickly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
956 
WWUS45 KCYS 301557
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
857 AM MST Sat Dec 30 2017


NEZ002-003-019>021-095-096-WYZ101-102-107-108-301700-
/O.EXP.KCYS.WC.Y.0005.000000T0000Z-171230T1600Z/
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
Including the cities of Chadron, Chadron St Park, Alliance, 
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, 
Redington, Harrison, Agate, Bill, Douglas, Deer Creek, Glenrock, 
Lusk, Redbird, Wheatland, Guernsey, and Torrington
857 AM MST Sat Dec 30 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING...

Dangerous wind chills will end as temperatures continue to rise
this morning. However, cold temperatures will persist through the
weekend, and additional Wind Chill Advisories may be necessary for
tonight through Sunday morning. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill advisory went out at Dec 29, 4:02 AM MST, 6 hours 14 minutes earlier.

Area forecast discussion, Dec 29, 4:02 AM MST, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
402 AM MST Fri Dec 29 2017

.SHORT TERM...(Today through Saturday Night)
Issued at 402 AM MST Fri Dec 29 2017

Winds have already gotten with it early this morning at sites
near Arlington, as well as along I-80 and Happy Jack over the
Summit. The peak gust thus far has been 76 mph at Quealy Dome
near milepost 290 west of Laramie at 2AM. Needless to say these
winds will carry the greatest impact to sensible weather thru the
short-term. Latest HRRR shows impressive low-level subsidence in
the immediate lee of the mountains this morning. The intense
magnitude of this subsidence is b/c of a combination of being
within the large-scale subsiding region of a powerhouse 160 knot
300mb jet streak AND mountain wave breaking, due to strong cross-
barrier flow and inversion nr mountain-top level. Craig-Casper
gradients along with H7 progs of 60-70 knots continue to support
high confidence that this high wind event will continue thru much
of the day. Made two adjustments to highlights with this forecast
package. The first was to extend the High Wind Warning through
mid-afternoon Saturday at Arlington. The second was to cancel the
High Wind Watch for the southeast Wyoming plains. Despite strong
winds being just above the surface, model soundings suggest that
inversion will not be able to be broken. Am most confident of this
where the inversion is the steepest (North Platte River Valley).
Can't completely rule out the inversion breaking in Cheyenne or
perhaps at Coleman (especially if clouds decrease allowing for
better mixing), however confidence is not enough at this time to
upgrade. Will continue to closely monitor. Otherwise, a warm day
in store with the strong Chinook in place, with highs reaching
into the 40s and even close to 50 for areas southwest of the North
Platte River. The arctic air mass will remain in areas north of
the Pine Ridge in the northern Panhandle, where Chadron will only
barely reach the teens for highs. With the exception of Arlington,
winds will decrease later this afternoon, as the arctic boundary
dives south, effectively breaking up low-level gradients.

The arctic boundary will meander across the southeast Wyoming
plains for Saturday. The depth of the arctic air mass and precise
location is always tricky and can wreak havoc temperature
forecasts. For now, models are consistent in pushing the boundary
roughly from Douglas to Pine Bluffs on Saturday. West of the
front, highs will reach the 30s and 40s once again, while areas to
its east will only reach the single digits and teens. Areas
within the nearly stationary frontal zone will be generally in the
20s.

Light snow chances will begin to work into east-central WY and the
northern Panhandle as early as tonight, however little if any
accumulations are expected. Better snow chances will hold off
until the secondary surge of cold air arrives Saturday afternoon
and especially Saturday night. Low elevations may see up to an
inch or so, with a couple of inches for the Laramie Range. More
impressive will be the overnight lows Saturday night, where
widespread below zero temperatures are expected for areas along
and north of the North Platte River Valley.

.LONG TERM...(Sunday through Thursday)
Issued at 402 AM MST Fri Dec 29 2017

Arctic front will be banked up against the higher terrain Sunday
through Monday as the cold arctic high settles down the Great
Plains. Coldest air for the CWA will be over the Panhandle where
mins well below zero expected Sunday and Monday morning. Mainly
dry otherwise except for a few flurries over far southeast Wy
Sunday morning. The surface high sinks into the southern plains
Monday night and Tuesday setting up return flow over the CWA and
warmer conditions. Another mass of colder air, though not as cold,
drops down the plains Weds bringing a glancing shot to areas east
of the mtns then a little warmer again Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 402 AM MST Fri Dec 29 2017

Patchy IFR/LIFR cigs will affect KCDR and KAIA this morning into
this afternoon in the presence of the arctic front. Elsewhere
expect VFR to be prevalent through the period. Gusty winds across
se Wy today especially affecting KRWL and KLAR with gusts over
40kts.

&&

.FIRE WEATHER...
Issued at 402 AM MST Fri Dec 29 2017

Widespread strong wind event today for much of southeast Wyoming
with High Wind Warnings in effect. Fire weather concerns will be
minimal with snow pack in place. Another arctic boundary drops
into the Nebraska Panhandle to the east slopes of the Laramie
Range with colder temperatures and less wind by this evening.
Some accumulating snow possible behind the front. Very Cold
temperatures and higher humidity will keep fire weather concerns
at bay through at least the beginning of next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MST this evening for WYZ105-106-
     115>117.

     High Wind Warning until 3 PM MST Saturday for WYZ110.

NE...None.

&&

SHORT TERM...CAH
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...CAH
Hazardous weather outlook, Dec 29, 4:31 AM MST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
431 AM MST Fri Dec 29 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-118-119-
301200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-East Platte County-
Goshen County-Central Laramie County-East Laramie County-
431 AM MST Fri Dec 29 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Very cold temperatures will return to the area Saturday night and
continue through Monday. Dangerously low wind chills are possible
by Monday morning.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-109-111>114-301200-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
431 AM MST Fri Dec 29 2017

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty westerly winds will occur today with some gusts over 50 mph
possible, especially near the mountains.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Very gusty winds will persist on Saturday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ105-106-110-115>117-301200-
Shirley Basin-Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
431 AM MST Fri Dec 29 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds are expected to affect the area today with some gusts
over 60 mph expected, especially in wind-prone areas. The strong
wind gusts should continue tonight in the Arlington area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Locally strong winds will continue for much of the day Saturday,
especially in the Arlington area.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 29, 8:59 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 AM MST FRI DEC 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     NON-TSTM WND GST 14 NE CENTENNIAL        41.44N 105.92W
12/29/2017  M70 MPH          ALBANY             WY   DEPT OF HIGHWAYS

&&

BCHAPMAN
Local storm report, Dec 29, 9:01 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
901 AM MST FRI DEC 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     NON-TSTM WND GST 2 NE GRANITE SPRINGS RE 41.19N 105.20W
12/29/2017  M74 MPH          LARAMIE            WY   MESONET

&&

BCHAPMAN
Local storm report, Dec 29, 9:02 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
902 AM MST FRI DEC 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     NON-TSTM WND GST 23 W CHEYENNE           41.14N 105.23W
12/29/2017  M65 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

&&

BCHAPMAN
Local storm report, Dec 29, 9:03 AM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
903 AM MST FRI DEC 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     NON-TSTM WND GST BUFORD                  41.11N 105.30W
12/29/2017  M65 MPH          ALBANY             WY   DEPT OF HIGHWAYS

&&

BCHAPMAN
Local storm report, Dec 29, 9:18 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
918 AM MST FRI DEC 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
12/29/2017  M72 MPH          CARBON             WY   DEPT OF HIGHWAYS

&&

BCHAPMAN
Local storm report, Dec 29, 10:11 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1011 AM MST FRI DEC 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST 10 SW CHEYENNE          41.04N 104.93W
12/29/2017  E63 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

1000 AM     NON-TSTM WND GST 10 WSW CHEYENNE         41.11N 104.97W
12/29/2017  M70 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

0925 AM     NON-TSTM WND GST 9 SSE CRYSTAL LAKE CAMP 41.04N 105.15W
12/29/2017  M83 MPH          LARAMIE            WY   MESONET

&&

BCHAPMAN

Nearby

Wind Chill Advisories in Nebraska, 2017Wind Chill Advisories in Wyoming, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.